GlaxoSmithKline (GSK) has sent a letter to healthcare professionals alerting them to safety issues surrounding its epilepsy drug Trobalt, also known retigabine.
The pharmaceutical company confirms that the medication should now only be used as an add on treatment for drug-resistant partial onset seizures with or without secondary generalisation in adults as it can cause blue skin discolouration and eye abnormalities. The letter has been endorsed by the European Medicines Agency and national Competent Authorities.
Doctors have been told that patients currently using Trobalt (retigabine) should be reviewed at their next (non-urgent) appointment, where the balance of benefit verses risk should be re-evaluated, and patients informed of the side effects associated with long- term use of the drug.
In light of this new safety information, all patients taking Trobalt or retigabine or about to start using the drug should have an eye examination and continue to have regular six monthly check ups. If ophthalmic changes are observed, treatment with Trobalt or retigabine should only be continued after a careful re -assessment of the balance of benefits and risks.Healthcare professionals have also been urged to report suspected adverse reactions to the drug to the Medicines and Healthcare products Regulatory Agency ( MHRA) using the yellow card system.
Patients should not stop taking Trobalt or retigabine or any anti-seizure medication without talking to their healthcare professional, as stopping anti-seizure treatment suddenly can precipitate withdrawal seizures, a serious and life-threatening medical problem.
GSK is now in the process of updating the Trobalt’s information leaflet to include information about the associated safety risks.